Nebraska, 2021

Heavy Snow in Nebraska, March 9 to 10, 2021

March 9 to 10, 2021 · NWS CYS · 3 events in 3 counties and zones

Heavy snowfall across the northwest corner of the Nebraska Panhandle beginning the evening of the ninth and tapering off in the afternoon hours of the tenth. Heavy snowfall of six to ten inches were reported across portions of Sioux and Dawes Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snowfall across the northwest corner of the Nebraska Panhandle beginning the evening of the ninth and tapering off in the afternoon hours of the tenth. Heavy snowfall of six to ten inches were reported across portions of Sioux and Dawes Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 9, 4:26 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 9, 4:26 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 PM MST Tue Mar 9 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM MST Tue Mar 9 2021

A busy week ahead with lots of forecast challenges. Forecast
challenges deal with snow amounts tonight...followed by a second
stronger system this weekend.

Currently...Cold front just about to move into the southern
Panhandle this afternoon. Associated upper shortwave moving into
south central Montana this afternoon. Alliance did hit 70 degrees
earlier and now behind the front are down to 60 at 2PM.

Shortwave moves in tonight at 06Z. 700mb low closes off over
Sweetwater County into northwestern Colorado at this time with
widespread snow developing to the north and east of this low.
Models in great agreement on timing and placement of QPF over our
northern CWA into the northern Panhandle. Looks like late
Wednesday morning through the afternoon when the heaviest snow
occurs. But widespread snow will be ongoing at 12Z Wednesday.
Latest WPC snow total have increased as well across the CWA.
Getting snow totals in excess of 7 inches across the northern
Panhandle and across northern Carbon County. Decided to upgrade
the advisories to winter storm warnings for these areas.

Evening shift may need to expand advisories further south
depending on current trends this evening. Getting roughly 3 inches
across Laramie County...should we get more...then an Advisory
would be needed.

.LONG TERM...(Wednesday night through Monday)
Issued at 244 AM MST Tue Mar 9 2021

There is a lot of uncertainty going into the weekend, but what is
certain is that colder temperatures and higher humidities are in
store for the rest of the week and into next week! The main story
is the low pressure system that moves across the Rockies Friday
and into the plains by Friday night. Current forecast track puts
the storm moving very slowly east, giving it a lot of potential to
drop a large amount of snow. It is way too far out to nail down
the exact track, the intensity, or snow amounts, but we are
keeping a close eye on the system and will issue any necessary
headlines at the appropriate time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 419 PM MST Tue Mar 9 2021

Wyoming TAFS...VFR at Rawlins until 02Z, then MVFR until 05Z, then
IFR until 15Z, then VFR. Wind gusts to 22 knots until 02Z, then to
25 knots after 08Z.

VFR at Laramie and Cheyenne until 06Z, then MVFR until 08Z, then
IFR until 15Z, then VFR. Wind gusts to 25 knots until 02Z, and to
25 knots after 15Z.

Nebraska TAFS...VFR at Chadron and Alliance until 08Z, then MVFR
until 10Z, then IFR until 15Z, then VFR. Wind gusts to 28 knots
from 03Z to 08Z.

VFR at Scottsbluff until 06Z, then MVFR until 13Z, then IFR until
16Z, then VFR. Wind gusts to 26 knots until 13Z.

VFR at Sidney until 10Z, then IFR until 15Z, then VFR. Wind gusts
to 25 knots until 07Z.

&&

.FIRE WEATHER...
Issued at 200 PM MST Tue Mar 9 2021

Minimal fire weather concerns through the weekend as southeast
Wyoming and Nebraska panhandle set to get accumulating snow. Two
systems set to impact the area. The first tonight with snow
developing along a cold front in central Wyoming that will spread
southeast through the overnight hours. Snow most of the day
Wednesday before ending from north to south. Dry Thursday...but
then a Colorado Low moves into eastern Colorado Friday and slowly
moves through the weekend. We will be on the cold north side of
this low...with widespread heavy snow. Fire weather concerns will
be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 8 PM this evening to 5 PM MST
     Wednesday for WYZ101-102-104-105-112.

     Winter Weather Advisory from 8 PM this evening to 5 PM MST
     Wednesday for WYZ103-106>109-114-116.

NE...Winter Storm Warning from 8 PM this evening to 5 PM MST
     Wednesday for NEZ002-095.

     Winter Weather Advisory from 8 PM this evening to 5 PM MST
     Wednesday for NEZ003-096.

&&

SHORT TERM...GCC
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Mar 9, 3:27 AM MST, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 AM MST Tue Mar 9 2021

NEZ003-019>021-054-055-096-WYZ109-111>119-101030-
Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-South Sioux-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
327 AM MST Tue Mar 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...south central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow showers expected starting tonight and continuing
through Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Cooler temperatures and light snow expected Wednesday during the
day. Snow will clear out, but cold temperatures will stick around.
Potential impacts Friday night into Monday from another winter
storm. More details in the coming days.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

NEZ002-095-WYZ103>108-101030-
Dawes-North Sioux-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
327 AM MST Tue Mar 9 2021

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winter Weather Advisory out starting tonight at 8 PM MST. Light to
moderate snow expected tonight through Wednesday. Snowfall totals
between 3 and 5 inches for lower elevations and 6 to 10 inches at
higher elevations including the North Laramie Range and Shirley
Mountains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Light to moderate snow showers expected Wednesday, as well as
colder temperatures. Snow will clear out Wednesday evening, but
the colder temperatures will stick around through the weekend.
Potential impacts Friday night into Monday from another winter
storm. More details in the coming days.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

WYZ110-101030-
North Snowy Range Foothills-
327 AM MST Tue Mar 9 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warning in effect until mid-Tuesday morning. Wind gusts
up to 65 MPH possible. Travel could be difficult, especially for
light and high profile vehicles. Snowfall expected starting this
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snowfall totals between 2 and 3 inches possible. Blowing snow
possible Wednesday morning. Potential impacts Friday night into
Monday from another winter storm. More details in the coming days.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

WYZ101-102-101030-
Converse County Lower Elevations-Niobrara County-
327 AM MST Tue Mar 9 2021

This hazardous weather outlook is for portions of east central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winter Storm Warning in effect starting this evening. Moderate and
heavy at times snow showers beginning this evening and continuing
through Wednesday. Snowfall totals between 5 and 8 inches likely
with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Moderate to heavy snow showers continuing through Wednesday.
Colder temperatures expected. Potential impacts Friday night into
Monday from another winter storm. More details in the coming days.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, South Sioux

When
March 9, 8:00 PM MST to March 10, 5:00 PM MST
Where
South Sioux forecast zone
Reported by
Public
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Observer located eight miles north of Morrill measured 10.0 inches of snowfall.

Heavy Snow, North Sioux

When
March 9, 8:00 PM MST to March 10, 5:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Observer located nine miles north-northeast of Harrison measured 6.0 inches of snowfall.

Heavy Snow, Dawes

When
March 9, 8:00 PM MST to March 10, 5:00 PM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Observer located one mile north of Chadron measured 8.0 inches of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950430, 950442, 950443.